|you helped me before -- can you help me again???
May 7, 2001
Dr. Bob, Doubt you'd remember me but I sure remember you. i came to see you a few times for a second opinion when my HMO doc was being an unreasonable prick. You took the time to sort out all my problems and even called my doc to get things straightened out. You saved my life. that was many year's ago. I never really got the chance to thank-you before you "retired" from active practice. I read about your being infected with HIV, which you contracted while treating one of us. The magazine article made me cry but you were your usual optimistic self. Now i've found you on this website! It made me feel better just knowing you were still here and still, as always, trying to help others. Now that said on to my question. My hemoglobin is 9.1. My doc (a different one than before -- but still an uncaring prick compared to you) say's "it's the least of your worries". He's always so cheerful.... After reading your respones to others i think I need some Procrit. I'm so tired all i do is sit around all day -- no energy for the gym -- no motivation for anything. to make matters worse i was just sitting here reading a back issue of Esquire magazine (i'm too tired to do anything else) and came across an article by Laurie Garrett. It's about combination therapy and is full of doom and gloom. Are things really that bad. should we all just give up, stop our side-effect inducing meds and just party until the grim reaper comes to call? Living like this certainly isn't much fun -- especailly if there isn't any hope. How do you cope? If i sound a little down -- i am. You were my lifeline before -- I respect you and your opinion over everyone else. hope you'll take the time to respond to this very wordy question -- if not just know how much i thank you for your past compassion towards me. PBL
Response from Dr. Frascino
Thanks for the thanks. Yes, I'm definitely still here. So, like Donna Summers and Babs once sang, "No more tears" - OK?
Now on to your questions: Let me get this straight. Your hemoglobin is down to 9.1, you are so fatigued that you have no motivation, no energy for the gym, and so you sit around the house all day reading back issues of Esquire? Is that correct? And Dr. "Uncaring Prick" feels this is "the least of your worries?" Tell me, PBL, where do you find these doctors? Does Doctor "Uncaring Prick" have any associates such as Doctor "Haven't Got a Clue" or Dr. "Hopelessly Incompetent?" I think it may be time for you to find another doctor. Third time is the charm, according to legend. Check with your friends or the local AIDS service organizations for a referral to an AIDS-knowledgeable physician.
Yes, your anemia should be treated. If the cause is HIV-related anemia of chronic disease, Procrit would be your treatment of choice. If the cause is something else, another therapy might be more appropriate. For instance, iron replacement if you are iron deficient. Treatment of HIV-related anemia with Procrit has been shown to dramatically improve energy level and quality of life. There has even been an association with improved survival! If you are stuck with Dr. "Uncaring Prick" as your provider, please tell him to read the following medical reference: Volberding. Clinical Therapeutics 2000. 22 (9):1004-1020.
Now, what about Laurie Garrett's article in Esquire? That was a cheery little piece wasn't it? It certainly painted a dismal picture of the future for those of us on HAART. My guess is that Laurie is not a happy camper and optimism, not one of her better virtues. For our readers who missed Laurie's article, basically she states the following: 1. Combination therapy is not the cure (is this suppose to be news?). 2. Eradication of the virus would take 50 years. 3. The side effects and toxicities of our drugs are so extreme that none of us will make it that long. 4. Adherence is next to impossible. 5. Drug resistance and cross-resistance are a problem. 6. Some people are now getting infected with drug resistant strains. 7. Physicians don't know the correct treatments or when to prescribe them. 8. Death rates are starting to rise again. 9. Funding for AIDS services is down because many people believe "AIDS is over." 10. New drugs won't be available for at least several years. It's been a while since I read that article, but I think that hits the high (or should that be "low") points.
So, are things really that bad? Absolutely not. Hope is a powerful force. Hopelessness can be deadly. Let me explain my optimism. I once heard living with HIV compared to crossing a stream by hopping on exposed rocks. The rocks are our drug therapies. Many times, we can only use the drugs for a limited time (due to side effects or resistance), so we then hop to the next rock. If we run out of rocks, we hop to the best turtle swimming by (clinical trial or experimental treatment). Balancing on swimming turtles is certainly temporary, but may buy us some time before new therapies (rocks) are available or before we hop back to a previous rock. The bottom line - keep moving, don't stop. New rocks are popping up and the turtles are staying afloat longer.
Second, AIDS-knowledgeable physicians have become much better at knowing when and how to use our current therapies. Resistance tests can be helpful in determining which drugs are no longer beneficial. Third, progress is being made on side effects. Treatment of your anemia, for example, is now the standard of care. Fourth, new drug classes, such as "fusion inhibitors" (T-20), are just around the corner.
Articles like the one you read in Esquire have been around as long as the epidemic. If we had listened to them, we would all be dead now. But, like I said in the first paragraph, I'm still here. And PBL, so are you.
Should you give up? Definitely not. At this point, you'd probably be too fatigued to "party until the grim reaper comes to call," and sitting around reading old Esquires waiting for Mr. Grim Reaper is a most unattractive option. So, back to Donna Summers and Babs: Start chanting "Enough is Enough." Here is your action plan:
1. Get your anemia evaluated and treated. 2. Get back to the gym. The endorphins are waiting to cheer you up. 3. Get rid of that old Esquire and start reading treatment news here at The Body or get some other magazines like POZ or AIDS Treatment News. You can put that out-of-date Esquire mag in outdated Dr. "Uncaring Prick's" office on your way out the door. 4. Feel better PBL, and stay well. I'll see you out on the stream, rock and turtle hopping for the time being; but also remember, I plan to meet you safely on the other shore one of these fine days.
PLEASE HELP ME!!!!!!!!!! I'm very scared!!!!!
- White Bumps After French Kissing Worried I Have HIV
- White Tongue After Swallowing Cum Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- How Long Do Hep C Symptoms Take To Occur?
- What Are The Effects Of Estrace Cream On A Pap Smear Or Hpv Screen?
- Are Lymph Nodes Painful With Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.